Texas, 2004

Heavy Snow in Texas, November 23 to 24, 2004

November 23 to 24, 2004 · NWS AMA · 6 events in 6 counties and zones

A strong low pressure system in the upper atmosphere tracked east out of southern California and across the southwest states into west Texas. A cold front pushed southeast across the Texas panhandle ushering in very cold air at the surface.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong low pressure system in the upper atmosphere tracked east out of southern California and across the southwest states into west Texas. A cold front pushed southeast across the Texas panhandle ushering in very cold air at the surface. Heavy snowfall occurred mainly across the northwest and central Texas panhandle. Six to eight inches of snow fell in Channing...six inches of snow fell in Spearman...and four inches of snow occurred in Stratford...Dumas and Sunray...Stinnett...and southeast of Texline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 23, 4:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 23, 4:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
410 AM CST TUE NOV 23 2004

.DISCUSSION...
THE LONG AWAITED LOW PRESSURE SYSTEM IS STARTING TO MOVE TOWARDS THE
REGION...CURRENTLY SPINNING ALONG THE TX/NM BORDER NEAR THE AZ/NM
STATE LINES.  VERY STRONG LEAD S/W HAS EJECTED NORTH OF THE MAIN
LOW...AND IS BRINGING A ROUND OF RAIN TO THE TX/OK PNHDLS.  THIS
AREA OF RAIN SHOULD BE ACROSS THE NRN TX/OK PNHDLS BY SUNRISE AND
OTHER SHOWERS SHOULD DEVELOP IN ITS WAKE WITH APPROACH OF THE MAIN
LOW.  DENSE FOG SHOULD BE SCOURED OUT BY RAIN...BUT CANNOT RULE OUT
CEILINGS CRASHING RIGHT BEFORE SUNRISE IF FRONT DOESNT SLIDE
THROUGH THE AREA.

HEADACHE THEN IS WHEN RAIN WILL SWITCH TO RAIN/SNOW MIX...THEN OVER
TO ALL SNOW.  KEPT CURRENT WSW FOR NW 8 COUNTIES IN CWA...AND ADDED
NE 5 AND SW 6 FOR THIS AFTERNOON INTO TONIGHT. SFC OBS STILL SHOW
COLD AIR LAGGING BEHIND FRONT (LOCATED ACROSS THE OK PNHDL INTO NW TX
PNHDL AS OF 4 AM) ACROSS CNTRL KS/CO AND H850 TEMPS ALSO DONT DROP
BLO FREEZING UNTIL THIS AFTERNOON ACCORDING TO MODELS.  HOWEVER...
FEEL THAT CURRENT PRECIP WILL COOL ATMOSPHERE ENOUGH WE SHOULD START
TO SEE RAIN SNOW MIX BEFORE NOON ACROSS NW COUNTIES. RAIN/SNOW LINE
SHOULD THEN PROGRESS TOWARDS THE SOUTHEAST MAKING IT INTO THE AMA
AREA AFTER NOON. HEAVIEST SNOW SHOULD BE ACROSS THE NW TX PNHDL WITH
TEMPS CLOSEST TO FREEZING FOR THE BETTER PART OF THE DAY. SOUTHERN
AND CENTRAL PARTS OF THE TX PNHDL (INCLUDING AMA) SHOULD SEE THE
HEAVIEST SNOWFALL BTW 6PM AND MIDNIGHT AS MAIN DYNAMICS OF H500 LOW
MOVE EAST ACROSS THE SOUTH PLAINS. HOWEVER...ANY CONVECTIVE BANDS
AND SUBTLE DIFFERENCES IN TRACK OF THE H500 LOW COULD SHIFT TIMING
AND LOCATION OF HEAVIEST SNOW BY QUITE A BIT ACROSS THE TX/OK
PNHDLS.

AS LOW MOVES OFF TO THE EAST...WRAP AROUND MOISTURE SHOULD GIVE THE
FAR SE TX PNHDL A SHOT OF SNOW AND PLACED THEM IN A SNOW ADVISORY
FOR TONIGHT.  TEMPS SHOULD BE BELOW FREEZING ACROSS THE SE BY THEN...
AND MAIN DYNAMICS SHOULD BE EAST OF THE AREA SO SNOWFALL AMOUNTS
SHOULD BE FAIRLY LIGHT.  TEMPS ON WEDNESDAY WILL BE MODERATED QUITE
A BIT BY SNOWPACK...SO LEFT GRIDS ALONE TO WAIT AND SEE HOW THE
SNOW FALLS.  NWLY FLOW ALOFT WILL ALLOW SEVERAL SHORTWAVES TO MOVE
ACROSS THE REGION...MAINLY MODERATING CLOUD COVER.  AFTER BEING
WELL SEASONED BY THIS STORM SYSTEM...TEMPS SHOULD BEGIN TO MODERATE
STARTING THANKSGIVING DAY THROUGH THE FIRST PART OF THE UPCOMING
WEEKEND.

DIDNT HAVE MUCH TIME TO LOOK AT EXTENDED AGAIN...BUT DID MAKE SOME
MINOR ADJUSTMENTS FOR THE WEEKEND.  ANOTHER FRONT TO SLIDE ACROSS
THE REGION LATE FRI/EARLY SAT WHICH WILL COOL TEMPS DOWN.  EXTENDED
RANGE MODELS STILL SHOW ANOTHER SYSTEM MOVING DOWN THE WEST COAST...
AND FEEL THAT WE SHOULD SEE ANOTHER CUTOFF LOW DEVELOP ACROSS THE
WEST.  WITH THIS IN MIND...BUMPED CHANCE POPS 12 HOURS BACK TO
SATURDAY NIGHT AS TENDENCY HAS BEEN FOR THE MODELS TO BE TOO
PROGRESSIVE.  IF HISTORY (LAST 3 SYSTEMS) HOLDS TRUE...COULD SEE
ANOTHER WAA PATTERN SET UP AHEAD OF THE NEXT SYSTEM LATE IN THE
WEEKEND WHICH MEANS TEMPS ARE A BIT TOO COOL. WITH ALL THE
UNCERTAINTIES...LEFT PRETTY MUCH STATUS QUO ON GRIDS BEYOND
SATURDAY.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     42  30  39  28 / 100 100  10   0
BEAVER       39  27  39  26 / 100 100  10   0
BOISE CITY   33  26  34  25 /  80  60  10   0
BORGER       42  29  39  27 / 100 100  10   0
BOYS RANCH   40  29  39  27 / 100 100  10   0
CANYON       43  30  39  27 / 100 100  10   0
CLARENDON    49  33  42  28 / 100 100  10   0
DALHART      38  27  37  27 / 100  90  10   0
GUYMON       38  29  35  27 /  90  80  10   0
HEREFORD     42  27  37  27 / 100 100  10   0
LIPSCOMB     43  27  40  28 / 100 100  10   0
PAMPA        43  30  40  27 / 100 100  10   0
SHAMROCK     49  32  41  28 / 100 100  10   0
WELLINGTON   51  34  43  30 / 100 100  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY IN EFFECT THROUGH 8 AM FOR TXZ001>020.
     WINTER STORM WARNING IN EFFECT THROUGH TONIGHT FOR
     TXZ001>003-006>008.
     WINTER STORM WARNING IN EFFECT FROM NOON TODAY THROUGH TONIGHT
     FOR TXZ004>005-009>010-011>013-016>017.
     SNOW ADVISORY IN EFFECT FOR TONIGHT FOR TXZ014>015-018>020.
OK...DENSE FOG ADVISORY IN EFFECT THROUGH 8 AM FOR OKZ001>003.
     WINTER STORM WARNING IN EFFECT THROUGH TONIGHT FOR OKZ001>002.
     WINTER STORM WARNING IN EFFECT FROM NOON TODAY THROUGH TONIGHT
     FOR OKZ003.

&&

02/17
Hazardous weather outlook, Nov 23, 6:00 AM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST TUE NOV 23 2004

OKZ001>003-TXZ001>020-231900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A WINTER STORM WARNING REMAINS IN EFFECT FOR TODAY AND TONIGHT
ACROSS NORTHWEST AND NORTH CENTRAL SECTIONS OF THE OKLAHOMA AND
TEXAS PANHANDLES...
...A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT ACROSS THE EASTERN OKLAHOMA PANHANDLE...THE NORTHEAST TEXAS
PANHANDLE...AND THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE...
...A SNOW ADVISORY IS IN EFFECT FOR TONIGHT ACROSS THE SOUTHEAST
TEXAS PANHANDLE...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS
WEST TEXAS TODAY AND THIS EVENING. THIS COLD STORM SYSTEM IS
EXPECTED TO BRING ACCUMULATING SNOWS OF 5 TO AS MUCH AS 8 INCHES IN
THE WINTER STORM WARNING AREA...WITH 1 TO 3 INCHES OF SNOW
ACCUMULATION ANTICIPATED IN THE SNOW ADVISORY AREA. IN ADDITION...
NORTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL RESULT IN
BLOWING AND DRIFTING SNOW ALONG WITH SHARPLY REDUCED VISIBILITIES.
THE COMBINATION OF THE ACCUMULATING SNOWS...BLOWING AND DRIFTING OF
THE SNOW...REDUCED VISIBILITIES...AND SNOWPACKED AND ICY ROADS WILL
RESULT IN DANGEROUS DRIVING CONDITIONS TODAY AND TONIGHT ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES.

ALSO...A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST FOR ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES. AREAS OF DENSE FOG WILL REDUCE
VISIBILITIES TO AROUND ONE QUARTER OF A MILE AT TIMES. CONDITIONS ARE
EXPECTED TO IMPROVE BY MID MORNING.

.DAYS TWO THROUGH SEVEN...

ON THURSDAY MORNING...TEMPERATURES ARE FORECAST TO FALL INTO THE
UPPER 20S ACROSS COLLINGSWORTH COUNTY IN THE SOUTHEAST TEXAS
PANHANDLE. THIS WILL LIKELY RESULT IN THE FIRST HARD FREEZE OF
THE SEASON IN THAT COUNTY.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Hansford

When
November 23, 6:00 AM CST to November 24, 6:00 AM CST
Where
Hansford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Heavy Snow, Hartley

When
November 23, 6:00 AM CST to November 24, 6:00 AM CST
Where
Hartley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Heavy Snow, Dallam

When
November 23, 6:00 PM CST to November 24, 6:00 AM CST
Where
Dallam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Heavy Snow, Hutchinson

When
November 23, 6:00 PM CST to November 24, 6:00 AM CST
Where
Hutchinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Heavy Snow, Moore

When
November 23, 6:00 PM CST to November 24, 6:00 AM CST
Where
Moore forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Heavy Snow, Sherman

When
November 23, 6:00 PM CST to November 24, 6:00 AM CST
Where
Sherman forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425815, 5425816, 5425814, 5425817, 5425818, 5425819.